Florida, 2024

Funnel Cloud in Florida, September 21, 2024

September 21, 2024 · NWS MLB · 1 event in 1 county or zone

Air traffic control reported a funnel cloud to the east of the tower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Air traffic control reported a funnel cloud to the east of the tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 21, 8:42 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 21, 8:42 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
942 AM EDT Sat Sep 21 2024

...New UPDATE...

.UPDATE...
Issued at 941 AM EDT Sat Sep 21 2024

Current-Tonight...Troughiness in the mid-levels will continue to
weaken and push seaward over the next 24 hours. Stout mid-level high
pressure over Texas will expand eastward with mid-level heights
rising across the GoMex and FL peninsula. Light morning winds at the
surface will become NERLY and increase 10-15 mph with higher
afternoon gusts; we may see some coastal locations average 15-20 mph
this afternoon for wind speeds. A diffuse sea breeze will develop
and push inland. Only modest deep layer moisture is present and our
precip chances will remain below normal with 20pct north/west of I-4
and highest up to 40pct across the Space and Treasure coasts.
Storm motion will be fairly slow and out of the north to
northeast. Lightning strikes, heavy downpours, and gusty winds
locally will be the main threats. Activity diminishes this
evening, though will retain a small PoP along the coast overnight
for ISOLD "low-topped" convection chances. Afternoon highs in the
U80s to around 90F. Peak heat indices this afternoon more-or-less
seasonal in the M-U90s. Overnight mins generally in the L-M70s
while conditions remain humid.

There will be a HIGH risk for numerous, strong, life-threatening rip
currents at the beaches along Volusia and north Brevard counties,
while a Moderate risk continues southward through Martin County.

Additionally, minor coastal flooding remains a concern during high
tide. The highest water levels are forecast in the late morning
hours with a secondary peak in the late evening.

&&

.AVIATION...
(12Z TAFs)
Issued at 723 AM EDT Sat Sep 21 2024

Showers continue to stream onshore this morning. Expect this
activity to persist into early afternoon, with VCTS included for
MLB southward after 14Z. By 18Z, showers with embedded lightning
storms are forecast to push inland, clearing interior locations by
around 0Z. Models suggest LEE remaining dry, so have forgone VCSH
or VCTS mention there. Showers and a few storms will be possible
once again along the coast overnight, with VCSH included after 1Z.
NE flow through the period, becoming breezy this afternoon, with
gusts up to 18-20kts, especially along the coast. Winds will
diminish towards sunset.

&&

.MARINE...
Issued at 244 AM EDT Sat Sep 21 2024

This Weekend... High pressure holds over the Southeast U.S.,
ensuring northeast winds 8-15 KT. Nearshore seas 3-4 FT building to
4-5 FT in the Gulf Stream beyond 20 nm. Scattered showers and
isolated lightning storms will persist over the next couple days.

Monday-Wednesday... Occasionally poor boating conditions. High
pressure pushes into the W Atlantic, allowing winds to turn from ENE
to E 10-15 KT. Seas 3-5 FT, except up to 6 FT well offshore. Rain
shower coverage becomes more isolated late Monday through mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  75  89  75 /  30  20  30  10
MCO  89  74  91  74 /  30  10  30  10
MLB  88  76  89  76 /  40  20  30  20
VRB  88  74  89  75 /  40  20  30  30
LEE  90  73  91  73 /  20   0  20   0
SFB  88  74  89  73 /  30  10  30   0
ORL  90  75  91  75 /  30  10  30   0
FPR  88  74  89  75 /  40  20  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Sunday for FLZ141-154-159-
     164-347-447-647-747.

AM...None.
&&

UPDATE...Sedlock
AVIATION...Leahy
Hazardous weather outlook, Sep 21, 2:12 AM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
312 AM EDT Sat Sep 21 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-212315-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
312 AM EDT Sat Sep 21 2024

...HIGH RISK OF RIP CURRENTS AT VOLUSIA, NORTHERN BREVARD
BEACHES...
...MINOR COASTAL FLOODING POSSIBLE DURING HIGH TIDES
THIS WEEKEND...

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Isolated lightning storms are forecast today. Brief gusty winds
to 40 mph, occasional lightning strikes, and heavy rain will
accompany any stronger storms that develop.

.RIP CURRENT AND SURF IMPACT...
A high risk of life-threatening rip currents exists at the
Volusia and Northern Brevard County beaches, and a moderate risk
of rip currents exists at the remaining Central Florida Atlantic
beaches.

Entering the water is highly discouraged. If caught in a
rip current, relax and float. Don't swim against the current. If
able, swim in a direction following the shoreline. If unable to
escape, face the shore and call or wave for help.

.COASTAL FLOOD IMPACT...
Minor coastal flooding is expected during today's high tide
cycles. Low lying streets, yards, and docks could become
submerged. Water may reach the dune line or seawalls at our most
vulnerable beaches. Never drive your vehicle through salt water.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor is forecast to remain in
Moderate Flood stage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated lightning storms are forecast through early next week.
Brief heavy rain and gusty winds will accompany any stronger
storms.

A moderate to high risk of dangerous rip currents will continue
at the beaches.

A Coastal Flood Advisory remains in effect through Sunday
afternoon due to above normal water levels around the times of
high tide. This may cause minor inundation of low lying
properties near inlets, nearby areas along the Intracoastal
Waterway, and adjacent canals. Some docks or sea walls may briefly
get overtopped by water.

Flooding along the Saint Johns River, particularly at Astor, will
continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Heil

The radar

The Melbourne radar (KMLB), 123 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Volusia

When
September 21, 9:47 AM EST to 9:57 AM EST
Where
Volusia County, 1.38 mi S of Daytona Beach Shrs
Reported by
Other Federal Agency
Coordinates
29.180, -81.000

Air traffic control at the Daytona Beach International Airport reported a funnel cloud to the east of the tower. The funnel developed within a small cloud line over the Intracoastal, was visible for just over ten minutes, and reached approximately 1/3 of the way to the surface.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215422.